If you've been taking desvenlafaxine (Pristiq) for any length of time - more than a few weeks - I strongly urge you NOT to discontinue it "cold turkey."
If you suddenly stop taking an antidepressant you may go through intense physical withdrawal usually beginning a few days after stopping the drug. While not life-threatening in itself the symptoms may be very uncomfortable and may precipitate life-threatening situations such as onset of dizziness while driving, etc. In addition to dizziness, symptoms may include vertigo (a spinning or whirling sensation), brain 'zaps' (an electric shock sensation in the head), poor coordination, nausea and diarrhea, and flu like symptoms, such as fatigue, headache, muscle pain and chills. You also might experience disturbing emotional symptoms including anxiety, depression, irritability, agitation, confusion and mood swings, along with insomnia. Withdrawal symptoms typically go away after one or two weeks.
These symptoms can be reduced and even eliminated by tapering off the medication over a period of weeks or months. Ask the prescribing doctor for a weaning schedule if you intend to discontinue treatment.
You also need to consider how you are going to deal with the disorder for which you were prescribed desvenlafaxine. It may well come back, possibly more strongly if quitting abruptly produces intense withdrawal effects. It would be better to establish an alternative treatment regime before quitting medication. The only non drug treatment with a good track record is psychotherapy, particularly the cognitive/behavioral therapies.
You are not dying, tjones08, though it can sometimes feel that way.
Withdrawal effects from antidepressants can be unpleasant. However, all of the things you feel may not be due to a direct action of the drug. Some may be from the return of anxiety and/or depression. What alternative methods do you have for controlling the disorder for which you are taking desvenlafaxine? If none, then you should address this before quitting.
One possibility for weaning off would be to first switch to a antidepressant that makes it possible to taper off. For example to a non sustained release version of venlafaxine (Effexor). Pristiq (desvenlafaxine) is the major metabolite of venlafaxine. Or perhaps you could switch to Prozac which has a long half-life that reduces the likelihood of withdrawal effects and which also comes in a liquid formulation. This makes it very easy to taper in small steps. If you have not sought advise about quitting Pristiq from the prescribing doctor then please do so now.
I have been on Pristiq 50 mg. daily for 18 months and I have tried to taper off. Tried last week to begin to take one every other day, couldn't make it...too many brain zaps. I feel like the drug isn't helping as well as it has in the past. Does any one know how to make it thru the brain pain?
Interesting timing for this questions as I JUST tapered off Pristiq myself - however I did so because I was going back on Fluoxitine (Prozac) - I wanted off Pristiq because I want to be med free as well - Want off Meds - However, it's a process and it takes time - but it can happen. Don't be dishartened.... I've had my blog "Hope Despite Depression" only since last September, but I've been on medication since I was 17 (I'm 35 now) - and finally made the decision to try and be med-free - but the right way this time... Years ago I stopped cold turkey (without taking to my doctors and without having a therapist) and it was horrible - it led to a nervous breakdown... so it's very important that you work with your doctor in weening off any medication.
I'm not saying to do what I did, I'm just explaining how I was told to ween off of Pristiq - I know I said I want to ween of meds so you're probably wondering why I went on Fluoxetine - A. because it's been around longer than Pristiq and has more of a history to it and B. I've been on it before - AND I'm going on a lower dose...
My psychiatrist had me do this (I was taking 100 mg of Pristiq daily) - For one week I had to take half - 50 mg - but at the same time I was also starting to take the Fluoxetine so during the SAME week I was also taking 20 mg of Fluoxetine - and today I am completely off Pristiq and now on 40 mg of Fluoxetine.
Going of meds is a serious thing - and something that needs to be taken seriously... please just talk to your doctor - they will tell you the proper way to go off of it...
If you're interested in reading about my own journey towards a med-free life follow my blog:
This time, like I said, I'm going to do it the right way - I'm working with a therapist twice a week - keeping my doctors in the loop and I know that it won't happen over night - but I do believe that I can be done! :) Good luck to you and be well!
I've tapered for months coming off Pristiq. It is hell on earth. For me the tapering didnt reduce symptoms, it just meant I had them for the first week of each fortnightly taper period. I tapered from 300mg down to 0.
Symptoms are hellish including:
extreme dizziness, can't drive for example
brain zaps ( a horrible electric shock sensation)
extreme anxiety, irritation and anger
nausea and vomiting
I wouldn't wish these symptoms on anyone. For me they ease at the 5 day mark of each taper period. I'm at day 4 of zero Pristiq and the brain zaps continue unabated although some other symptoms have reduced.
I've no idea if cold turkey is worse than tapering. If it is watch out.
Since I have started Pristiq 2 years ago my moods have been agressive and flat i have no ability to laugh and or cry. My weight went up 20-25 pounds dispite my waling 4 km everyday and eating pretty healthy. My feet and arms have lost good blood flow and my blood pressure is so low i can barely move after getting out of bed. It just seems I either get angry or have no emotion at all. 4 weeks ago I started cutting my pills in half and weaning off. I would fight my depression other ways. Vit D, Omg 3 and Vit b Complex, Water , walking, support system....This is day 4 with no pills and it is not pleasant. I never imaged that that little pill could have so many side effects. I have fever and chills now for the last 24 hrs. I cry at the drop of a hat, my anger is triggered my the toaster being left on the counter and thoughts of not wanting to be here have occured more then once. I have left my support system in the dust as I feel too bad to go out of house or talk to anyone and exercise has been put on hold until the aches in my body and my mind subside I just know that this will pass and time heals all. I thought I was alone in this and nowing there are others like me who want a better exsistance not controlled by pill that costs so much and does so little is helpful.
Pandy, you are making the same mistake as some of the previous posters and tapering the antidepressant incorrectly. Most of the suffering can be avoided if it is done correctly.
Pristiq is sold as an extended (slow) release formulation. By cutting the tablet you are destroying the slow release properties which means you are getting the entire dose in one hit, followed by a quick dropout of the drug which has a very short half-life. It is this short half-life which causes most of the withdrawal effects. This can be largely avoided by switching to either a non slow release formulation of venlafaxine (Effexor) - desvenlafaxine is a metabolite of venafaxine, or another SSRI, preferably a long acting one like Prozac (fluoxetine).
If you want to unnecessarily torture yourself by continuing what you've been doing that is of course your right. If not, go back to the doctor that prescribed Pristiq to you and together work out the best discontinuation options for you.
Ok so this is officially 4 weeks off of pristiq and I am quite happy about it. I was on it for about a year and in September started going through a weird funk where I didn't want to do ANYTHING. Everything was a chore and I was in a constant brain fog. Realizing I was not myself I decided to stop taking pristiq. cold turkey. Yes, I know I wasn't supposed to do it but I did. I was one of the lucky ones no side effects. None. however at about the 2 1/2 week mark off pristiq I started to feel moody. I am in the premenopause stage so I decided to go back on.. once again in a brain fog not wanting to do anything. Stayed on until after Christmas and HATED the way I felt decided enough was enough and weined off after New Years .. again no withdrawl symptoms. Had a few headaches but they are a normal rutine for me so I didn't count them as a withdrawl symptom.
I am free of pristiq. Wont go back on anything. I am going to try other ways to get through my moods while actually being me not a ZOMBIE. :D Love the way I feel now.. want to work, want to go out with my family, want to have fun. How can an anti-depressant be doing the opposite on me? Was I not supposed to be on it in the first place?
I do have to mention that now I am having low blood sugar spells. Had it while taking pristique (also on atenolol for my blood pressure) and off. Wondering if both meds were/are making it worse. Have to go see my doc about that one. Feels like an adrenaline rush and I am going to faint if I don't eat something. It usually happens in the morning (at least once a week) before I eat.
Ugh, Happy to be off pristiq but now I have something else to try to figure out.
NOTICE: The information provided on this site is not a substitute for professional medical advice,
diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your
physician or other qualified health provider because of something you have read on Wellsphere.
If you have a medical emergency, call your doctor or 911 immediately.